Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 85, NWS Raleigh, NC

May 31, 2019Cumberland County, Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2019, 8:36 PM EDT for Cumberland County, Sampson County, Wayne County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 8:36 PM EDT (00:36 UTC)
Expired
May 31, 2019, 9:30 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cumberland County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:29 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1590 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS52 KRAH 010036
SVRRAH
NCC051-163-191-010130-
/O.NEW.KRAH.SV.W.0085.190601T0036Z-190601T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
836 PM EDT Fri May 31 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Wayne County in central North Carolina...
  Sampson County in central North Carolina...
  Northeastern Cumberland County in central North Carolina...

* Until 930 PM EDT

* At 835 PM EDT, a severe thunderstorm was located near Godwin, or 18
  miles southeast of Lillington, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Goldsboro, Clinton, Mount Olive, Fremont, Walnut Creek, Godwin,
  Roseboro, Stedman, Pikeville and Newton Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.

LAT...LON 3503 7878 3525 7867 3525 7862 3532 7854
      3526 7849 3527 7835 3525 7827 3528 7830
      3531 7829 3535 7815 3542 7816 3560 7806
      3558 7782 3543 7783 3538 7780 3518 7783
      3515 7789 3519 7802 3519 7816 3486 7816
TIME...MOT...LOC 0035Z 294DEG 49KT 3520 7860 

HAIL...1.25IN
WIND...60MPH
 
$$

Badgett
1 follow-up statement
148 
WWUS52 KRAH 010114
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
914 PM EDT Fri May 31 2019

NCC051-010124-
/O.CAN.KRAH.SV.W.0085.000000T0000Z-190601T0130Z/
Cumberland NC-
914 PM EDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
central North Carolina.

LAT...LON 3497 7855 3500 7847 3501 7846 3501 7847
      3502 7846 3504 7836 3508 7829 3524 7819
      3522 7819 3527 7813 3537 7807 3553 7798
      3558 7782 3543 7783 3538 7780 3518 7783
      3515 7789 3519 7802 3519 7816 3486 7816
TIME...MOT...LOC 0114Z 294DEG 49KT 3498 7801 

$$

NCC163-191-010130-
/O.CON.KRAH.SV.W.0085.000000T0000Z-190601T0130Z/
Wayne NC-Sampson NC-
914 PM EDT Fri May 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR WAYNE AND NORTHERN SAMPSON COUNTIES...

At 914 PM EDT, a severe thunderstorm was located over Kenansville, or
near Warsaw, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Roseboro, Pikeville,
Turkey, Eureka, Seven Springs and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.


&&

LAT...LON 3497 7855 3500 7847 3501 7846 3501 7847
      3502 7846 3504 7836 3508 7829 3524 7819
      3522 7819 3527 7813 3537 7807 3553 7798
      3558 7782 3543 7783 3538 7780 3518 7783
      3515 7789 3519 7802 3519 7816 3486 7816
TIME...MOT...LOC 0114Z 294DEG 49KT 3498 7801 

HAIL...1.00IN
WIND...60MPH
 
$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:47 PM EDT, 49 minutes earlier.

Area forecast discussion, May 31, 7:47 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
747 PM EDT Fri May 31 2019

.SYNOPSIS...
A cold front and upper level trough will move across central NC
tonight and reach the coast Saturday afternoon. A second cold
front will move through the area on Sunday and Sunday night.
High pressure will build into the region on Monday through
Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 340 PM Friday...

...Severe thunderstorm watch number 300 is in effect until 03Z across
all of central NC...

This afternoon and evening will feature the most convectively day we
have seen in several weeks and likely the best chance of rain for
the next 6 days.

Latest surface analysis shows a cold front extending across the
northern Chesapeake Bay west into the Blue Ridge of VA and south
across the eastern slopes of the Appalachians. A prominent surface
trough extends from near Sanford east to near Goldsboro and
Greenville. North of the trough surface winds have become northerly
with surface dew points in the lower 60s. South of the trough, winds
are southwesterly and gusty with dew points in the mid to upper 60s.

A vigorous shortwave trough with 50+kts of flow at 500 hPa was
moving across the southern Appalachians this afternoon. This strong
after vortex will move east reaching the VA and NC coast after
daybreak on Saturday. This feature will provide ample forcing for
ascent and will lead to the continued development of scattered to
numerous showers and thunderstorms across the area this afternoon
and tonight. Deep convection developed near the surface boundary in
the Coastal Plain and has moved east. Other scattered storms are
developing across in a region of local convergence across northeast
SC and south and east of KFAY. Finally, additional convection across
western NC will push east into the western Piedmont over the next
few hours. With time, individual storms will tend to grow upscale
and congeal into multicells and cluster as they sweep east at 30
MPH. The best chance of storms across the Triad will be from 3 to 8
PM, the Triangle from 5 to 9 PM with multiple rounds of storms
possible across the Sandhills and Coastal Plain, the first one from
3 to 6 PM and another later this evening.

A severe thunderstorm watch is in effect across the area through 11
pm. MLCAPE values will range between 1000-2000 J/Kg this afternoon
with tepid mid level lapse rates becoming more favorable as the
upper trough approaches. These conditions combined with 0-6km bulk
shear values of 35-45 kts will support some organized convection and
perhaps a supercell or two. The wind field is unidirectional with a
tendency for straight hodographs which could lead to splitting
supercells. HREF guidance shows fairly high neighborhood
probabilities of elevated updraft helicity and updraft strength this
afternoon and evening. Both large hail and strong straight line
winds appear to be the main threats, with a trend toward an
increasing wind dominance as the storms grow into clusters. While
the low level wind profile is not terribly favorable and LCL heights
are high, the presence of the E-W surface trough could provide
enough localized shear to support a remote tornado threat. The
widespread and intense convection will push east this evening and
should largely be out of the CWA by midnight. As the upper trough
lags, an isolated shower or storm is still possible overnight,
especially in the eastern Piedmont and Coastal Plain. Lows will drop
back into the 60s in most locations. -Blaes &&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
As of 240 PM Friday...

The threat for scattered showers and a few thunderstorms will
continue Saturday as a lobe of vorticity rotates southward through
central NC. While scattered showers will likely be ongoing Saturday
morning across the far northern counties, as the atmosphere
destabilizes after 15Z, anticipate a few thunderstorms to develop,
especially along and south of highway 64. While the atmosphere will
have sufficient instability to support/sustain thunderstorms, the
shear is anticipated to be much weaker than this afternoon. Thus,
strong/severe storms not expected at this time. Bulk of scattered
convection will dissipate with loss of heating.

A mixture of sun and clouds and a light nly low level wind will
prevent temperatures from becoming too hot. Anticipate enough
cloudiness in the morning to deter heating a bit, resulting in high
temperatures from the low-mid 80s north to the upper 80s south. If
sunshine is more abundant in the morning, then highs may end up 2-3
degrees warmer than forecast. Lows Saturday night in the low-mid 60s.

A sfc cold front will approach central NC from the west northwest
Sunday, and cross our region Sunday night. The front will approach
at a time when the atmosphere will become slightly unstable. Thus,
expect a threat for a few showers and possibly a thunderstorm Sunday
afternoon-early Sunday evening. A westerly low level flow ahead of
the front will limit moisture advection and inhibit convective
development ahead of the front. Currently expect convective coverage
to be no worse than isolated to scattered, mostly north of highway
64. This same westerly flow will help to boost afternoon
temperatures well into the 80s with lower 90s probable across the
south. The frontal passage Sunday night will be noted by sfc winds
veering to a nwly direction. This flow will advect a notably cooler
and drier air mass into the region overnight. By early Monday,
expect temperatures to vary from around 60 NW to the mid-upper 60s
SE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 255 PM Friday...

A drier, more stable air mass will settle over central NC Monday
into Tuesday as sfc high pressure builds into central NC from the
northwest. This will translate to temperatures near or slightly
below normal, with highs Monday and Tuesday ranging from near 80
north to the low-mid 80s south. Quite comfortable Monday night, with
overnight temperatures in the 50s, and 60 to 65  Tuesday night.

The area of high pressure will shift offshore by mid-week,
initiating a return flow regime into central NC. This will advect a
warm moist air mass back into our region. Aloft, a series of
perturbations will approach in the wly flow. The perturbations in
tandem with the increasingly moist atmosphere suggest a threat for
scattered showers/storms, beginning Wednesday, and persisting
through the remainder of the work week. Temperatures through the
period will average a couple of degrees above normal, generally in
the 85-90 degree range.

&&

.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
As of 745 PM Friday...

Severe thunderstorm watch number 300 is in effect until 03Z across
all of central NC.

24 hour TAF period: Strong to severe thunderstorms continue to
impact central NC. KINT and KGSO are likely out of the woods at this
time, aside from some lingering light rain. KRDU and KRWI are most
significantly impacted and will continue to be for the next couple
to several hours. The thunderstorms will be accompanied by strong
winds, frequent lightning and hail. Visibilities will likely be
reduced to 1SM or less with broken towering cu bases around 4 kft.
Storms are very deep, with tops around 40 kft. KFAY may also get
some thunderstorm activity during the next few hours, though
coverage across the southern portions of central NC is less. If they
do occur the same conditions highlighted above would apply there as
well. -KC

Looking ahead: VFR conditions should return on Saturday and continue
into Saturday night as drier air moves into the region. An upper
level disturbance and cold front will move across the area on Sunday
and Sunday night producing a few showers and perhaps a storm. Fair
weather with VFR conditions are expected for Monday and Tuesday
before the next weather system approaches on Wednesday. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...KC/Blaes
Hazardous weather outlook, May 31, 7:56 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
756 PM EDT Fri May 31 2019

NCZ008>011-025>028-040>043-075>078-084>086-088-089-020000-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
756 PM EDT Fri May 31 2019

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 31, 8:11 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 SSE GLENVIEW          36.13N 77.80W
05/31/2019  E1.00 INCH       NASH               NC   PUBLIC

            HAIL ON NC 33.

&&
Local storm report, May 31, 8:16 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 WNW SNOW CAMP         35.87N 79.43W
05/31/2019  M1.25 INCH       ALAMANCE           NC   TRAINED SPOTTER

            SNOW CAMP ROAD.

&&
Local storm report, May 31, 8:17 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 ESE SUTPHIN           35.85N 79.27W
05/31/2019  E1.00 INCH       ALAMANCE           NC   PUBLIC

            NEAR RUSSEL ROAD.

&&
Local storm report, May 31, 8:21 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
821 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             3 E APEX                35.72N 78.79W
05/31/2019  M2.00 INCH       WAKE               NC   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE OBSERVED TWO INCH HAIL.

&&
Local storm report, May 31, 8:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 N RALEIGH             35.89N 78.67W
05/31/2019                   WAKE               NC   PUBLIC

            TREE DOWN AT FARNHAM COURT.

&&
Local storm report, May 31, 8:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
831 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 NNE BUNN              36.02N 78.23W
05/31/2019  E1.00 INCH       FRANKLIN           NC   PUBLIC

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:13 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.